Hail, Taylor
- When
- April 22, 8:39 PM CST
- Where
- Taylor County, 1.17 mi W of (Abi)abilene Muni Ar
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.420, -99.700
Amateur radio operator reported quarter size hail at Lytle Lake in Abilene.
The combination of abundant low level moisture and strong instability resulted in a few severe thunderstorms. The severe storms produced large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of abundant low level moisture and strong instability resulted in a few severe thunderstorms. The severe storms produced large hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 22, 5:58 PM CST, 2 hours 41 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 658 PM CDT Tue Apr 22 2025 ...New AVIATION... .KEY MESSAGES... - Thunderstorm chances each afternoon/evening through Friday, with diminishing chances this weekend and into next week. - Storms could be strong to severe each day with large hail and damaging winds possible. - There is also potential for flash flooding for any areas that receive repeated rounds of rainfall. && .SHORT TERM... (This evening through Wednesday) Issued at 216 PM CDT Tue Apr 22 2025 A dryline is located well to our west this afternoon, from southeast New Mexico into the Davis Mountains. An increasingly unstable environment is forecast to develop ahead of the dryline this afternoon, with cumulus already beginning to develop across portions of the Davis Mountains and Trans-Pecos region. Scattered to numerous showers and thunderstorms are forecast to develop along the dryline, to our west, this afternoon. These storms will then track east this evening, most likely congealing into one or more storm clusters. This activity is then forecast to track east across the area overnight. Strong to severe thunderstorms are possible, especially across our western counties, with large hail and damaging winds being the main hazards, although a tornado is also possible. Expect overnight lows in the upper 50s to lower 60s. On Wednesday, the dryline is again forecast to sharpen well to the west of the forecast area. Morning clouds will give way to partly cloudy skies in the afternoon. Along the dryline, isolated to scattered showers and thunderstorms are once again forecast to develop, but generally remain west of our area through 7 PM. Highs will be in the upper 70s to lower 80s. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 339 PM CDT Tue Apr 22 2025 An active pattern will remain in place through much of this week, with potential for showers and severe thunderstorms possible each afternoon through Saturday. The second in a series of shortwave disturbances will track through the region later on Wednesday, with storms most likely to develop along the dryline stretching from north over western Texas. There remains some uncertainty on how far west the storms will develop and how far east they will progress into West Central Texas for Wednesday. Thursday will see another round of convection developing along a dryline that can produce more showers and thunderstorms west of us and move over our area. With multiple days of showers and thunderstorms each afternoon and evening, there remains a chance for flooding to occur in areas that see higher rainfall amounts. WPC currently has much of West Central Texas under a Marginal Risk for Excessive Rainfall on Wednesday, which a chance that marginal risk extends into our area on Thursday as well. For Friday and Saturday, there is a chance for showers and thunderstorms to develop again, but it will be more scattered than Wednesday and Thursday. Models continue to show a brief stint of upper-level ridging across the area with a few weaker shortwave disturbances traversing the area. This will keep winds generally out of the southwest with lower chances for thunderstorm activity. Most of the upper level shortwave energy will impact areas farther to the north, so the better chances will be over the Big Country during this time period. Models continue to show some potential for afternoon/evening showers from Sunday through the early part of next week, but there remains some uncertainty in the models regarding shower and thunderstorm development. && .AVIATION... (00Z TAFS) Issued at 658 PM CDT Tue Apr 22 2025 Showers and thunderstorms were developing from northern Crockett County to Big Lake to Irion County this evening. This convection is expected to continue overspreading the Concho Valley through late this evening. The SJT terminal will likely be affected with gusty winds and temporary reductions in visibilities and ceilings. Other storms may develop or move into other portions of West Central Texas later this evening and into the overnight hours. Will monitor radar trends and amend as needed with the area TAFs. Outside of the convective activity, northward low cloud development and expansion is expected overnight into Wednesday morning. Generally expecting MVFR ceilings in the 1000-2000 ft range. With a continued influx of low-level moisture into the area, low cloud cover will persist through the morning. Cloud ceilings will remain well into the afternoon, but should climb above 3000ft at KABI/KSJT by 17Z-18Z, and at KBBD/KJCT by 19Z-20Z. Appears that ceilings could remain below 3000ft at KSOA until the evening hours. Outside of convective activity, southeast or south-southeast winds will continue tonight and Wednesday at 8-12 knots, with some higher gusts possible. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 79 63 80 / 60 40 50 60 San Angelo 61 82 62 80 / 60 40 50 50 Junction 63 82 63 83 / 40 40 30 50 Brownwood 60 81 62 82 / 50 50 40 70 Sweetwater 61 79 62 80 / 60 40 50 60 Ozona 63 78 63 79 / 50 30 60 50 Brady 63 79 63 80 / 60 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Daniels LONG TERM....TP AVIATION...19
Special Weather Statement
National Weather Service San Angelo TX
750 PM CDT Tue Apr 22 2025
TXZ071-076-230130-
Irion TX-Crockett TX-
750 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CROCKETT AND
SOUTHEASTERN IRION COUNTIES THROUGH 830 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnhart, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mertzon, Sherwood, and Barnhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3108 10125 3149 10093 3133 10069 3124 10069
3108 10092 3108 10096 3105 10096 3097 10107
TIME...MOT...LOC 0049Z 220DEG 19KT 3109 10109
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SJHSpecial Weather Statement
National Weather Service San Angelo TX
829 PM CDT Tue Apr 22 2025
TXZ071-072-077-230215-
Irion TX-Schleicher TX-Tom Green TX-
829 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCHLEICHER...SOUTH
CENTRAL TOM GREEN AND SOUTHEASTERN IRION COUNTIES THROUGH 915 PM
CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mertzon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Christoval, Knickerbocker, Twin Buttes Reservoir, Mertzon, Us-
67 Near The Irion-
Tom Green County Line, Lake Nasworthy, Tankersley, Sherwood, and San
Angelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3103 10086 3126 10093 3145 10047 3112 10035
TIME...MOT...LOC 0129Z 249DEG 23KT 3118 10079
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SJHSpecial Weather Statement
National Weather Service San Angelo TX
832 PM CDT Tue Apr 22 2025
TXZ066-127-230200-
Runnels TX-Taylor TX-
832 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TAYLOR AND NORTHERN
RUNNELS COUNTIES THROUGH 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wingate, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Drasco, Coronados Camp, Pumphrey, Shep, Wilmeth, Wingate, Happy
Valley, Bradshaw, and Winters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3207 9972 3191 10007 3204 10024 3209 10020
3209 10015 3214 10015 3231 10000
TIME...MOT...LOC 0132Z 228DEG 18KT 3203 10008
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SJHSpecial Weather Statement
National Weather Service San Angelo TX
857 PM CDT Tue Apr 22 2025
TXZ076-230245-
Crockett TX-
857 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROCKETT COUNTY THROUGH
945 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Intersection Of Ranch Road 2083 And Highway 405, Ft Lancaster,
The Intersection Of I-10 And Highway 405, The Intersection Of I-10
And Highway 290, and I-10 Near The Crockett-Pecos County Line.
This includes Interstate 10 between Mile Markers 327 and 353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3042 10174 3044 10172 3047 10173 3047 10169
3052 10168 3055 10165 3062 10166 3065 10169
3066 10177 3070 10181 3075 10182 3076 10184
3082 10184 3098 10150 3041 10130 3040 10170
TIME...MOT...LOC 0157Z 250DEG 20KT 3060 10181
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SJHSpecial Weather Statement
National Weather Service San Angelo TX
914 PM CDT Tue Apr 22 2025
TXZ077-078-230300-
Schleicher TX-Sutton TX-
914 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHLEICHER AND
NORTHWESTERN SUTTON COUNTIES THROUGH 1000 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of The Intersection Of Us-
190 And Ranch Road 1828, or 14 miles southwest of Eldorado, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eldorado, Us-277 Near The Sutton-
Schleicher County Line, and The Intersection Of I-
10 And Ranch Road 1989.
This includes Interstate 10 between Mile Markers 383 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3062 10092 3083 10091 3092 10039 3060 10038
TIME...MOT...LOC 0214Z 266DEG 15KT 3075 10079
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SJHSpecial Weather Statement
National Weather Service San Angelo TX
929 PM CDT Tue Apr 22 2025
TXZ072-077-230300-
Schleicher TX-Tom Green TX-
929 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCHLEICHER AND
SOUTHEASTERN TOM GREEN COUNTIES THROUGH 1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of The Intersection Of Ranch Road 1828 And Ranch Road 915,
or 12 miles northeast of Eldorado, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3091 10057 3109 10058 3115 10018 3088 10017
TIME...MOT...LOC 0229Z 266DEG 21KT 3101 10049
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SJHThe Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Amateur radio operator reported quarter size hail at Lytle Lake in Abilene.
Public reported half dollar size hail.
A NWS employee reported wind gusts between 70 to 80 mph.
A mesonet observation station reported a 59 mph wind gust.
Volunteer Fire Department reported mostly dime to quarter size hail with some golf ball size hail.
Public reported half dollar size hail on social media near Ovalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253492, 1253493, 1253494, 1253495, 1253496, 1253497.